MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC XTRASOFT ORBIT GALAXY DETACHABLE COIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CX3509
Medical Device Problem Codes Stretched (1601); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history record (dhr) for this device is underway but not yet completed.Once completed, the results will be reported within 30 days.No conclusions are made at this time.
 
Event or Problem Description
The contact from the facility reported that during coil embolization of an irregular left posterior communicating artery aneurysm, the orbit galaxy coil (640cx3509/17507916), the 4th coil in the procedure, stretched when adjusting.The surgeon detached the coil.A part of the coil remained in the parent artery.The surgeon deployed a stent to attach the coil to the artery.The procedure was completed.There was no report on the patient injury.The device is implanted and not available for return.An adequate continuous flush was maintained through the microcatheter at all times.There was no resistance between the guidewire and microcatheter when accessing the target site.There was no resistance at any time during advancement of the coil through the microcatheter.Three other coils went through the same microcatheter without resistance.There were no kinks in the microcatheter that could have contributed to the event.There was no resistance when the coil was advanced or repositioned.It is uncertain whether entanglement with previous coils may have contributed to the event.
 
Additional Manufacturer Narrative
A non-sterile og cmplx xtrasoft coil 3.5x9 was received coiled inside of a plastic bag.The hypotube was inspected and no damages were noted on it.The introducer was found partially zipped.The support coil was found without damage.The gripper was found outside of the introducer while the embolic coil was not returned for evaluation.The gripper was inspected under microscope and no damages were noted on it.A review of the manufacturing documentation associated with this lot 17507916 presented no issues during the manufacturing process that can be related to the reported complaint.The failures reported by the customer that the coil prematurely detachment during placement and protruded into parent vessel could not be evaluated.The failures reported by the customer as that the coil protruded into the parent vessel and stretched could not be evaluated because the embolic coil was not returned for evaluation.Neither the analysis nor the dhr suggest that the failure reported could be related to the manufacturing process.Procedural factors and handling process may contribute to the failure as reported.No corrective action will be taken at this time.

Brand Name
XTRASOFT ORBIT GALAXY DETACHABLE COIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6274800
Report Number3008264254-2017-00009
Device Sequence Number971123
Product Code KRD
UDI-Device Identifier10886704030690
UDI-Public(01)10886704030690(17)180531(10)17507916
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Catalogue Number640CX3509
Device Lot Number17507916
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/24/2017
Supplement Report FDA Received Date02/08/2017
Patient Sequence Number1
Patient Age78 YR